Nebraska, 2025

High Wind in Nebraska, November 25, 2025

November 25, 2025 · NWS GLD · 2 events in 2 counties and zones

Winds steadily increased through the day on the 25th in wake of a morning cold front. Wind gusts of 55-60 mph occurred across Hitchcock and Red Willow counties, with the strongest being in northern Hitchcock county 8 NNE Culbertson.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Winds steadily increased through the day on the 25th in wake of a morning cold front. Wind gusts of 55-60 mph occurred across Hitchcock and Red Willow counties, with the strongest being in northern Hitchcock county 8 NNE Culbertson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 25, 5:21 AM CST, 3 hours 40 minutes earlier. Its key messages:

  • A few wind gusts up to 65 mph are possible today as a cold front moves through the area. Most of the area is forecast to see wind gusts around 30-50 mph. The strongest winds should be during the morning hours.
  • Near normal temperatures expected around Thanksgiving.
  • First round of snow is expected Friday night into Saturday morning. Light snowfall is forecast, but impacts to visibility are possible.
  • Second round of snow and the cold temperatures are expected to arrive Sunday night into Monday morning.
Area forecast discussion, Nov 25, 5:21 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
421 AM MST Tue Nov 25 2025

.KEY MESSAGES...

- A few wind gusts up to 65 mph are possible today as a cold
  front moves through the area. Most of the area is forecast to
  see wind gusts around 30-50 mph. The strongest winds should be
  during the morning hours.

- Near normal temperatures expected around Thanksgiving.

- First round of snow is expected Friday night into Saturday
  morning. Light snowfall is forecast, but impacts to visibility
  are possible.

- Second round of snow and the cold temperatures are expected to
  arrive Sunday night into Monday morning.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1256 AM MST Tue Nov 25 2025

Current observations show a broad area of low pressure over the
Plains with a cold front located roughly in the Nebraska Panhandle.
This front is forecast to steadily make its way southeast and move
through the area during the morning hours. The current forecast has
the front entering near the Tri-State border area around 3am MT
and it pushing all the way through the area by the mid morning
hours. As the front pushes through, winds should shift to be
more from the northwest with speeds increasing to around 20-35
mph. As for wind gusts, tightening height fields as the upper
trough slides through the Plains should increase winds in the
850mb and 700mb layer to around 45-55 kts. Compared to prior
forecasts, the winds are more likely to favor the lower end
around 45-50 kts as guidance suggests the low will elongate a
bit and slide more to the east. The issue remains whether or not
they will mix down. After looking at different scenarios and
guidance, it looks like the mostly likely scenario is that the
inversion holds a bit through the morning with some help from
colder air advection until the winds weaken later in the day. In
this case, wind gusts should generally be in the 35-55 mph
range. The current chance of this occurring is around 65%.
Otherwise, the other 35% scenario is the winds mix out and wind
gusts near 65 mph during the morning hours, while still tapering
off later in the day. With this, I've decided to cancel the
High Wind Watch as there wasn't enough confidence to upgrade to
a warning. Another thing to watch for is slightly higher gusts
around 60 mph as the front passes through this morning.

In regards to sky conditions and temperatures, a cold day with
mostly clear skies is forecast. The air continues to dry out ahead
of the front as the low pushes east. The air behind the front is
also forecast to be drier, leading to clearer skies. With the early
frontal passage, cold air is forecast to push in and limit
temperatures to the 30s and 40s.

Tonight, the inversion setting up should lower the winds, especially
with the front forecast to be well southeast of the area. With drier
air, winds becoming calm, and mostly clear skies, temperatures
should drop quite a bit with lows forecast to be in the teens. We
may be able to see 20s instead if some higher level moisture could
move over the area in the northwest flow and produce some cloud
cover.

For Wednesday, the area is forecast to remain in northwest flow
aloft with high pressure near the surface. The northwest flow is
forecast to bring some more mid/high level moisture over the area
and increase cloud cover through the day. With the cold air mass in
place and increasing clouds, temperatures will likely remain
somewhat cool in the 40s. Locales that see cloud cover into the
early afternoon may be able to see highs near 50. It is worth noting
that some virga and maybe even some sprinkles could form with the
amount of mid-level moisture forecast to move through, especially if
a shortwave can form and provide some weak lift.

Tomorrow night is forecast to see partly cloudy skies as the main
batch of moisture shifts off to the southeast. Winds should be
fairly calm again and allow temperatures to lower to near dewpoints
in the low to mid 20s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 236 AM MST Tue Nov 25 2025

Turkey day is still expected to be a very pleasant day! We will have
a 500 mb ridge slightly building in from the west early Thursday
morning, which will allow for scattered cloud coverage. Temperatures
will warm into the mid 40s in the northeastern CWA and the low 50s
in the southwestern CWA. No precipitation is expected and winds will
be mostly light and variable as a weak 850 mb high moves over the
CWA. Overnight, temperatures will cool into the mid 20s and the
ridge will decay.

By Friday morning, the upper-level ridge will have eroded into zonal
flow favoring northwesterly and as shortwave trough moves over the
northern Rockies to the southeast. At 850 mb, the high from the
night before will be moving off to east-southeast while a low will
is descending out of the northern Rockies, en route to grace us with
its presence. Starting around 6-12Z Friday, the 850 mb LLJ will be
picking up speed from the south. The early morning LLJ will bring in
some warm, moist air to the High Plains. While we will see an
increase in moisture at the 290 K plane (~3,000-7,000 ft MSL), the
bulk of the mid-layer moisture is forecast to remain south of the
CWA. Thanks to the southerly advection, temperatures Friday are
forecast to warm to the mid 50s in the western CWA and mid 40s in
the northeastern CWA.

There is pretty good agreement on the timing the low will impact the
area Friday night/Saturday morning. Guidance is showing the cold
front entering the northwestern CWA around 6Z Saturday and over 3-6
hours clearing the CWA. Looking at cross-sections, Equivalent
Potential Temperatures and lapse rates shows brief pockets
instability and fairly widespread conditional instabilty.
Additionally, 1-5 microbars of forcing and a mostly saturated column
are expected. There is pretty good agreement that around the 700 mb
layer, a mild dry layer will likely persist, as alluded to looking
at 300 K surface. Temperatures will likely have already cooled to
below freezing before the cold front hits, and will drop into the
uppers teens to low 20s by morning.

To boil it down, snow is expected early Saturday morning as a quick
moving cold front sweeps through the area. We could see wind gusts
around 20-25 kts with and behind the FROPA, which could lead to
blowing snow. What is a bit more concerning is the potential of a
fast moving convective snow squall. Either the blowing snow or snow
squall would lead to a rapid reduction in visibility, making travel
hazardous. Confidence in visibility reduction to under 3 miles in
this system is about 25%. Thankfully, snow accumulation is expected
to remain less than 2 inches, likely under 1 inch, with the greatest
snowfall potential around the Tri-State border. With the ground
temperature being so warm, most of the snowfall is expected to melt
within a couple hours of falling.

Saturday's temperatures will be kept in the low to mid 30s between
the northerly winds and cloud cover. The NBM is likely a few degrees
too warm, but majority of the CWA should warm to above freezing. The
NBM and NDFD show PoPs persisting through the day Saturday and into
Sunday. While there could be lingering flurries during the day
Saturday through Sunday, a lull in precipitation is expected before
the next system. The low will exit the area Saturday, by Saturday
night, an 850 mb high will move through the region cooling us down
into the teens Saturday night.

Throughout the day Sunday, the 850 mb high will likely have moved
east of the CWA and will be pushing moisture back into the area as
our next low is approaching the Four Corners region. Temperatures
will be capped in the low to mid 30s again, thanks to the persistent
cloud cover and likely cold air advection. Early Sunday morning,
there is a 10% chance for freezing fog and freezing drizzle across
the area which would lead to widespread icing impacts. What would
prevent this from occurring is either the high pressure system is
slower than expected and passes over the CWA during the day Sunday,
or we get more southerly advection which would keep temperatures
just warm enough to keep us above saturation.

As far as the early week system, guidance is starting to agree more.
The 500 mb low is expected to remain south of the CWA, but the
trough axis will be sweeping over the CWA. This axis will provide
ample, long duration vorticity, causing snowfall across the area.
Current guidance is showing the forcing to start kicking in around 0-
12Z Monday. Timing for an 850 mb low is still very much in the air,
ranging from 0Z Monday to 0Z Tuesday, leaning towards the earlier
timing. The column will be moist and below freezing, so expect
accumulating snowfall. LREF guidance is suggesting a widespread 1-2
inches by Tuesday afternoon with highest confidence in snowfall in
the northern CWA. There is a 5-10% chance locations along and north
of U.S. 36 will receive more than 6 inches of snow.

Along with the snow, cold air will be moving in Sunday night into
Monday morning. Low temperatures Sunday through Monday night are
forecast to drop to around 10F. While winds will not be overly
strong, wind chills are expected to drop into the single digits
Sunday and Tuesday morning, and below zero Monday morning. High
temperatures Monday are forecast to remain in the 20s.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 401 AM MST Tue Nov 25 2025

For KGLD & KMCK... VFR conditions are forecast through the
period. A cold front has moved through the area and winds are
beginning to increase. Speeds around 200-500ft have already
reached 45-50 knots. The low level wind shear is forecast to
continue until around 15Z when the surface winds increase to
near 30 kts. Be alert for gusts in the 40-50 kts range. Around
00Z, the inversion should set up and weaken the surface winds to
around 10 kts. Winds below 500ft should also begin to weaken
overnight as the upper trough and low push east.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...CA
AVIATION...KAK
Hazardous weather outlook, Nov 25, 1:47 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1247 AM MST Tue Nov 25 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1247 AM MST Tue Nov 25 2025 /147 AM CST Tue Nov 25 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few wind gusts up to 65 mph are possible today, mainly during the
morning hours. The favored area for strong gusts are counties along
the Nebraska border. Strong gusts may cause hazardous travel for high
profile vehicles.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hitchcock

When
November 25, 9:01 AM CST
Where
Hitchcock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

A 60 mph wind gust was reported on Ambient Weather site Weather_Station_Hock.

High Wind, Red Willow

When
November 25, 9:24 AM CST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

A 58 mph wind gust was recorded on the McCook Airport ASOS (KMCK). Wind gusts of 55 and 56 mph were also reported before the 58 mph gust as 8:25am CT and 8:53am CT respectively.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295944, 1295945.